Physicians and Other Consultants: Part III

Neuro-ophthalmology and Developmental Optometry

The neuro-ophthalmology evaluation should rule out potential eye damage involving the cornea, retina, vitreous fluids, as well as occipital-lobe (visual cortex) and optic-nerve functioning. Eye movement disorders may result from damage to the frontal lobe and cranial nerves III, IV, and VI.

A developmental optometrist specializes in the assessment and treatment of visuomotor (oculomotor) and perceptual deficits that have an impact upon the person's ability to perform daily activities. An optometrist's affiliation with NORA (Neuro-Optometric Rehabilitation Association) is a good indicator of a qualified clinician.

Deficits in the visual system are often overlooked in the MTBI client. A common visual deficit found after MTBI is convergence insufficiency, which is often described by the person as "blurry" vision. In the comprehensive neurorehabilitation team evaluation, the vision-therapy-trained occupational therapist (OT) assesses vision. The referral to an ophthalmologist or a developmental optometrist frequently originates from the occupational therapist's evaluation. Therapeutic intervention may involve the ophthalmologist, optometrist, and/or occupational therapist.

[ Illustration of Visual System and Deficits ]

Neuro-otology and Audiology

Difficulties with hearing should be evaluated by a neuro-otologist (or otolaryngologist).

The evaluation typically involves an audiology assessment to rule out hearing deficits or to define the type of hearing loss. MTBI clients may lose conductive hearing or have a loss of sensorineural hearing in certain frequency ranges.

Hearing changes may be described as ringing or roaring in the ear(s) (tinnitus) or difficulty distinguishing speech sounds in noisy environments.

Hearing aides may or may not be prescribed, depending upon the problem. Hearing aides will not help tinnitus. The person should be cautioned about chemical agents that stimulate tinnitus (e.g. excessive dietary salt, alcohol, aspirin, and some medications). Tinnitus is also increased following prolonged exposure to loud environments.

> > next page
> > back to start